Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 108, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 8, 2021, 8:02 PM EDT for Fauquier County, Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 8:02 PM EDT (00:02 UTC)
- Expired
- Jun 8, 2021, 8:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fauquier County, VA
The radar
The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:22 PM EDT | TSTM WND DMG | 2 Ese Ada, VA | AT LEAST HALF A DOZEN TREES AND LARGE LIMBS BLEW DOWN ON VA-721 FREE STATE ROAD NEAR AND SOUTH OF I-66. |
| Jun 8, 8:22 PM EDT | TSTM WND DMG | 2 S Hume, VA | A TREE BLEW DOWN NEAR THE INTERSECTION OF VA-688 LEEDS MANOR ROAD AND BRAEMONT LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WUUS51 KLWX 090002
SVRLWX
VAC061-090045-
/O.NEW.KLWX.SV.W.0108.210609T0002Z-210609T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
802 PM EDT Tue Jun 8 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Central Fauquier County in northern Virginia...
* Until 845 PM EDT.
* At 802 PM EDT, a severe thunderstorm was located near Hume, or 9
miles northwest of Warrenton, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Warrenton, The Plains, Hume, New Baltimore, Marshall, Meadowville,
Airlie, Broken Hill, Auburn, Ashville, Orlean and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 7770 3885 7770 3884 7772 3883 7772
3879 7769 3869 7769 3871 7796 3887 7808
3889 7769
TIME...MOT...LOC 0002Z 273DEG 13KT 3878 7795
HAIL...<.75IN
WIND...60MPH
$$
DHOF3 follow-up statements
794
WWUS51 KLWX 090007
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
807 PM EDT Tue Jun 8 2021
VAC061-090045-
/O.CON.KLWX.SV.W.0108.000000T0000Z-210609T0045Z/
Fauquier VA-
807 PM EDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CENTRAL FAUQUIER COUNTY...
At 807 PM EDT, a severe thunderstorm was located near Hume, or 8
miles northwest of Warrenton, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Warrenton, The Plains, Hume, New Baltimore, Marshall, Meadowville,
Airlie, Broken Hill, Auburn, Ashville, Orlean and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3888 7770 3885 7770 3884 7772 3883 7772
3879 7769 3869 7769 3871 7796 3887 7808
3889 7769
TIME...MOT...LOC 0007Z 273DEG 13KT 3878 7793
HAIL...1.00IN
WIND...60MPH
$$
DHOF011
WWUS51 KLWX 090023
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
823 PM EDT Tue Jun 8 2021
VAC061-090045-
/O.CON.KLWX.SV.W.0108.000000T0000Z-210609T0045Z/
Fauquier VA-
823 PM EDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTH CENTRAL FAUQUIER COUNTY...
At 823 PM EDT, a severe thunderstorm was located near Warrenton,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Warrenton, The Plains, New Baltimore, Marshall, Meadowville, Airlie,
Broken Hill, Ashville and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3888 7770 3885 7770 3884 7772 3883 7772
3879 7769 3871 7769 3874 7791 3888 7796
3889 7769
TIME...MOT...LOC 0023Z 273DEG 13KT 3878 7786
HAIL...<.75IN
WIND...60MPH
$$
DHOF640
WWUS51 KLWX 090043
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
843 PM EDT Tue Jun 8 2021
VAC061-090053-
/O.EXP.KLWX.SV.W.0108.000000T0000Z-210609T0045Z/
Fauquier VA-
843 PM EDT Tue Jun 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAUQUIER COUNTY
WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3888 7770 3885 7770 3884 7772 3883 7772
3879 7769 3871 7769 3874 7791 3888 7796
3889 7769
TIME...MOT...LOC 0043Z 273DEG 13KT 3878 7777
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:39 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 8, 3:39 PM EDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 339 PM EDT Tue Jun 8 2021 .SYNOPSIS... High pressure will remain off the eastern seaboard through Wednesday, leading to continued chances for showers and thunderstorms. A front will drop southward into our region Thursday, and remain stalled nearby through the early parts of this weekend. Another front may impact our region early next week. && .NEAR TERM /THROUGH TONIGHT/... A large scale upper level ridge axis remains overhead, with a slow moving cutoff upper disturbance situated off to our west over the Mississippi/Ohio River Valleys. At the surface, a Bermuda high remains in control offshore. After days of deep southerly flow, a very warm and moist airmass is in place. Temperatures have climbed up into the upper 80s to near 90 as cloud cover thinned. In response to the buildup in instability, storms have formed primarily in the vicinity of a surface trough across northeast MD to near DC. Attempts at storms have been made over the higher terrain to the west as well, but most showers have been short lived in the absence of a focused boundary or large scale ascent. Additional storms are also in the process of forming across central Virginia and the central Shenadoah Valley. Hi-res guidance has hinted that these storms may have a better chance of persisting, and should eventually impact the Virginia Piedmont to potentially southern MD by this evening. Dewpoints have risen into the low-mid 70s from DC northeastward to northeastern MD, and as a result, the strongest instability is also present there (around 2000-2500 J/kg). Flow and resultant wind shear are both relatively weak, so there isn't expected to be much organization of the storms. With a moist environment through the depth of the atmosphere, potential for acceleration of downdrafts and resultant instances of pulse severe winds looks to be low as well. An instance or two of flash flooding can't be ruled out across northeastern MD, as storms within the pressure trough will be slow moving and capable of producing very heavy rainfall rates with precipitable water values over that area in excess of two inches. Activity should gradually wind down this evening, but a stray shower or two can't be ruled out overnight, especially across western portions of the forecast area. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A similar pattern at mid-upper levels will persist through tomorrow. Model guidance hints that a weak disturbance may drop down from the north in response to a much larger trough dropping across southern Canada and northern Maine. This may help to focus activity slightly more compared to today. At peak heating, forcing from this subtle mid-level feature will be situated across southern and central portions of the forecast area (I-66 southward), and CAMS are in relatively good agreement that the highest concentration of storms tomorrow afternoon will reside down there. However, afternoon storms can't be ruled out anywhere across the area. With potentially a bit higher coverage, and the moisture rich environment still in place (PW values near or just under 2 inches), localized flash flooding may be a threat again. However, flash flood guidance is substantially higher across the Virginia Piedmont, so that could be a limiting factor. Heights will continue to fall across the northeastern US on Thursday, which will drive a backdoor cold front into our area. The presence of this slow moving frontal boundary, weak flow aloft, high precipitable water values, and forcing for ascent attendant to a disturbance approaching from the west suggest that flash flooding could be a potentially more significant issue on Thursday. However, it's far too early to pinpoint a specific area or time. The flash flood threat may continue into Thursday night as the front remain situated nearby. && .LONG TERM /FRIDAY THROUGH MONDAY/... For the end of the workweek, a stalled frontal boundary will be just to our south. This will leave us fairly saturated but on the cool side of the boundary, limiting convective potential for the time being. Central VA and the Potomac Highlands look to be the main areas of interest for significant rainfall chances with flooding being the main concern with an already saturated surface from proceeding rainfall events in the previous days. Conditions should be drier the further north in our CWA you go. For the start of the weekend, the stalled boundary will finally begin to push further south of the area. A coastal low may form off the coast of NC but should not pose a threat to the area as it pushes out to sea. We'll see a drier period for the weekend before a front pushes towards the area later Sunday. Will include increasing PoPs starting from the NW towards the SE. Latest guidance slows the progression of the cold front to early Monday, so will keep PoPs in for the morning rush hour before starting to clear out by lunch time. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Prevailing VFR conditions are expected through tomorrow, although brief restrictions may be possible during the afternoon both today and tomorrow in association with thunderstorms. Today it looks like BWI and MTN will stand the greatest chance for restrictions, with the potential for a storm to impact CHO later this afternoon into this evening as well. Sub-VFR ceilings and additional storms may be possible as a front drops southward into our area on Thursday. Sub-VFR conditions expected Friday as a large area of low pressure to our east along with a stalled front boundary to our south socks the area in a moist airmass. We'll see conditions improve to VFR by Saturday as the frontal boundary moves further south. && .MARINE... Winds will remain below SCA levels through Thursday, with light southerly winds turning westerly tomorrow, and then easterly on Thursday as a front drops southward over the waters. SMWs may be needed each afternoon in association with any stronger thunderstorms. SMWs possible Friday with any convective elements over the waters. On Saturday, SCAs possible with the prorogation of low pressure system to our east. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...JMG/KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...ADM AVIATION...KJP/ADM MARINE...KJP/ADM
Hazardous weather outlook, Jun 8, 3:37 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 337 PM EDT Tue Jun 8 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-091945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 337 PM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated instances of flooding or flash flooding are possible through this evening, particularly over northeastern Maryland. Special Marine Warnings may be required mainly over the upper Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated instances of flooding and flash flooding due to heavy rainfall are possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through this evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-091945- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 337 PM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated instances of flooding and flash flooding due to heavy rainfall are possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. MDZ001-501-502-VAZ503-504-WVZ501>506-091945- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 337 PM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated instances of flooding and flash flooding due to heavy rainfall are possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. DHOF
In the hours before
Local storm report, Jun 8, 4:39 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM MARINE TSTM WIND 1 ENE CAPE ST. CLAIRE 39.05N 76.43W
06/08/2021 M45 MPH ANZ531 MD MESONET
&&
EVENT NUMBER LWX2104259
DHLocal storm report, Jun 8, 6:50 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
650 PM EDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM MARINE TSTM WIND 2 NNE NORTH BEACH 38.73N 76.53W
06/08/2021 E39 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX2104260
DHLocal storm report, Jun 8, 7:03 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG CAPITOL HEIGHTS 38.88N 76.91W
06/08/2021 PRINCE GEORGES MD 911 CALL CENTER
A TREE BLEW DOWN IN A YARD IN CAPITOL HEIGHTS.
&&
EVENT NUMBER LWX2104261
DHLocal storm report, Jun 8, 7:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
06/08/2021 M55 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX2104262
BKFLocal storm report, Jun 8, 7:59 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
759 PM EDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM MARINE TSTM WIND 14 ENE DARES BEACH 38.62N 76.26W
06/08/2021 E39 MPH ANZ541 MD MESONET
&&
EVENT NUMBER LWX2104263
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:06 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 39 min |
| Jun 8, 9:23 PM EDT | Special Marine Warning | LWX | 77 min | |
| Jun 8, 10:49 PM EDT | Areal Flood Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 3 hr |
| Jun 9, 4:24 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Nelson | 3 hr |
| Jun 9, 4:42 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 26 min |
| Jun 9, 5:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jun 9, 5:43 PM EDT | Special Marine Warning | LWX | 29 min | |
| Jun 9, 6:22 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jun 9, 6:36 PM EDT | Special Marine Warning | LWX | 68 min | |
| Jun 9, 7:11 PM EDT | Special Marine Warning | LWX | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.